[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 16, 1967

Fulminant Hyperthermia During Anesthesia and Surgery

Author Affiliations

From the Department of Anesthesiology, Southwestern Medical School, University of Texas, Dallas.

JAMA. 1967;202(3):178-182. doi:10.1001/jama.1967.03130160052008
Abstract

Rapid, progressive hyperpyrexia is becoming a cause for concern. It occurred in 12 patients, ten of whom failed to survive the acute episode. Conventional anesthetic drugs, including thiopental sodium, succinylcholine chloride, nitrous oxide, and halothane, were employed in most of the patients. No specific signs or symptoms heralded the onset of the hyperthermia. Usually the first observation was that the skin of the patient felt very hot; cardiovascular collapse developed shortly thereafter. At the moment, the primary treatment is prophylactic: continual monitoring of body temperature will detect beginning increases in body heat and permit efforts to reverse the situation before it becomes irreversible. When the syndrome develops, drastic measures must be instituted at once to reduce body temperature, provide high concentrations of oxygen with hyperventilation, and combat metabolic acidosis.

×